Help | FAQ
Single Citation Matcher
Batch Citation Matcher
Acute cholestatic hepatitis
induced by bupropion prescribed as pharmacological support to stop
smoking. A case report.
Alvaro D, Onetti-Muda A,
Moscatelli R, Atili AF.
Department of Clinical Medicine,
University of Rome La Sapienza, Italy.
We report the first case of acute
cholestatic hepatitis induced by bupropion. This antidepressant was
taken by a 49-year-old female as adjuvant treatment to stop smoking.
After 20 days of bupropion, the patient presented a symptomatology
characterized by asthenia, nausea and scleral icterus and biochemical
analyses showed a dramatic increase in direct bilirubin (up to 28 mg/dl)
and transaminases (up to 68-fold normal limits). Antinuclear antibodies
were positive (title = 1:80; speckled pattern). Biochemical analyses and
antinuclear antibodies were normal two years earlier. The histology
showed a pattern of acute hepatitis with involvement of bile ducts and
with features of centrolobular cholestasis. Treatment with
methylprednisolone was commenced and continued for 20 days. Liver
enzymes and bilirubin returned to normal within two months of withdrawal
of bupropion and remained normal during the 4-month follow-up.
Antinuclear antibodies also became negative. Other causes of liver
damage were excluded. Considering the clinical diagnostic scale for
hepatotoxic adverse drug reaction, our patient showed a score compatible
with the final diagnosis of bupropion-related cholestatic
PMID: 11785718 [PubMed - indexed for